Pennsylvania, 2002

Hail in Pennsylvania, June 4, 2002

June 4, 2002 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 4, 1:55 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 1:55 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
255 PM EDT TUE JUN 4 2002

WARM FRONT BEGINNING TO NUDGE NE ACROSS SW PORTION OF CWA...AND IS
PROVIDING THE FOCUS FOR SOME TSTM DEVELOPMENT. WIND FIELDS ALOFT NOT
TERRIBLY STRONG YET...BUT WILL GRADUALLY STRENGTHEN AFTER SUNSET.
VERY SHARP DEWPT GRADIENT NOTED...WITH U 50S ON N SIDE OF
BOUNDARY...AND L 70S ON S SIDE. THINK TSTMS WL CONTINUE TO DEVELOP
AND INCREASE IN AREAL COVERAGE THROUGH DUSK...AND ACTUALLY SHOULD
CONT SEVERAL HOURS AFTER DUSK. PERHAPS AN MCS TO DEAL WITH...AS HAS
HAPPENED LAST FEW NIGHTS ALONG/JUST N OF WARM FRONT. PWAT INCS TO IN
EXCESS OF 1.5 IN LATER TONIGHT...INDICATING POTENTIAL FOR HEAVY RAIN
WITH ANY TSTMS. ALSO WITH INCREASING MID LEVEL WIND FIELDS...WL ADD
MENTION OF STRONG GUSTY WINDS.

ACTIVITY SHOULD WANE AFTER MIDNIGHT...ALLOWING PATCHES OF FOG TO
FORM IN VERY MOIST AIRMASS.

ON WED...AS MID LEVEL WINDS STRENGTHEN FURTHER...SEVERE WEATHER
POTENTIAL INCS ACROSS THE CWA. INSTABILITY ABUNDANT...AND WITH FRONT
APPROACHING FROM NW...WOULD EXPECT BROEKN LINES OF TSTMS ACROSS
NW AND CENTRAL TO FORM DURING THE LATE AFTERNOON...AND REACHING SE
PORTIONS AROUND OR JUST AFTER 00Z. FRONT A BIT SLOWER ON RECENT
MODEL RUNS...SO WL MAINTAIN SHOWER AND TSTM THREAT INTO WED NIGHT
ACROSS THE CWA.

FOR THU...FRONT SLOWLY EXITS SE...BUT MID/UPPER LEVEL TROUGH HANGS
BACK TO OUR W FOR THE FIRST PART OF THE DAY. ETA KEEP SHOWERS IN THE
VICINITY THROUGH AT LEAST EARLY AFTERNOON...WITH AVN LINGERING
PRECIP JUST THROUGH MID MORNING. FOR NOW...WL TAKE COMPROMISE WITH
AROUND MIDDAY MOST ZONES...AND THROUGH EARLY AFTERNOON FAR SE.

HIGH PRESSURE THEN MOVES IN FOR THU NIGHT INTO SAT...WITH MOSTLY
CLEAR SKIES AND TEMPERATURES AVERAGING NEAR OR A BIT ABOVE SEASONAL
LEVELS. NEXT WEATHER MAKER IS SLOW MOVING FRONT APPROACHING FROM W
FOR LATE MON INTO TUE.

KL

In the hours before

Special weather statement, Jun 4, 4:41 PM EST, 10 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-045-046-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT TUE JUN 4 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...SOMERSET...FRANKLIN...BEDFORD...JUNIATA...HUNTINGDON...
BLAIR...MIFFLIN...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...CLEARFIELD...NORTHERN CENTRE...SOUTHERN
LYCOMING...CAMERON...CAMBRIA...POTTER...ELK AND NORTHERN CLINTON.

A WARM FRONT IS BRINGING WARM AND UNSTABLE AIR INTO THE WESTERN HALF OF
PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL CONTINUE TO FORM IN
THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

The radar

The State College radar (KCCX), 119 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKean

When
June 4, 4:51 PM EST
Where
McKean County, Lewis Run
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.867, -78.667

Quarter sized hail was reported in Lewis Run.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294623.